Baclofen overdose: Defining the spectrum of toxicity

N Y Leung, I WHITE, Geoffrey Isbister

    Research output: Contribution to journalArticle

    Abstract

    Objectives: To describe the spectrum of toxicity of baclofen in overdose, and investigate dose-related clinical effects. Methods: Consecutive baclofen overdoses were identified from a prospective database of all poisoning admissions presenting to a regional toxicology service. Ingestion was corroborated on more than one occasion and from multiple sources. Demographic, clinical and outcome variables were extracted for each presentation for a retrospective review, and the data sets were divided into high dose (?200 mg) and low dose (<200 mg) groups for comparison of clinical effects. Results: There were 23 presentations, of which eight patients ingested baclofen alone. Seizures were reported in four cases, a decreased level of consciousness (GCS < 9) occurred in eight patients and delirium was recorded in eight patients. Five patients had miosis and seven patients had dilated pupils, 13 patients had absent or depressed reflexes. The only arrhythmias were sinus bradycardia in six patients and sinus tachycardia in five. Hypertension occurred in 13 patients and hypotension in one. The reported total ingested dose of baclofen was known in 19 patients (Mean 630 mg, SD 730 mg; 80-2500 mg). A higher ICU admission rate, rate of mechanical ventilation and prolonged length of stay occurred in those ingesting 200 mg or more. Coma, delirium and seizures occurred only with doses of 200 mg or more, and hypertension was more common with higher doses. Conclusions: Baclofen overdose causes mainly neurological effects and excepting hypertension cardiovascular effects were uncommon. Doses greater than 200 mg were predictive of patients developing delirium, coma and seizures, requiring long hospital admissions and ICU admission. � 2006 Australasian College for Emergency Medicine and Australasian Society for Emergency Medicine.
    Original languageEnglish
    Pages (from-to)77-82
    Number of pages6
    JournalEMA - Emergency Medicine Australasia
    Volume18
    Issue number1
    Publication statusPublished - 2006

    Fingerprint Dive into the research topics of 'Baclofen overdose: Defining the spectrum of toxicity'. Together they form a unique fingerprint.

  • Cite this

    Leung, N. Y., WHITE, I., & Isbister, G. (2006). Baclofen overdose: Defining the spectrum of toxicity. EMA - Emergency Medicine Australasia, 18(1), 77-82.